Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 16, NWS Jackson, MS

January 3, 2000Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 3, 2000, 8:14 PM CST for Smith County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2000, 8:14 PM CST (02:14 UTC)
Expired
Jan 3, 2000, 9:00 PM CST
In force
46 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Smith County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 7:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2000-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2000-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
2.4
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAN 040217
SVRJAN
MSC129-040300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
814 PM CST MON JAN 3 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN MISSISSIPPI

* UNTIL 900 PM CST

* AT 814 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF RALEIGH...OR ABOUT 6
  MILES NORTHEAST OF MAGEE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR RALEIGH AT 830 PM CST

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS PRODUCE 
DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY 
LIGHTNING...AND VERY
 HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY 
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 8:08 PM CST, 6 minutes earlier.

Area forecast discussion, Jan 3, 8:08 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
808 PM CST MON JAN 3 2000

UPDATED ZONES TO ACCOUNT FOR THE LATEST TORNADO WATCH IN EFFECT
UNTIL 1 AM FOR EAST CENTRAL AND SOUTHEAST MISSISSIPPI.

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.

15

In the hours before

Local storm report, Jan 3, 2:20 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
220 PM CST MON JAN 03 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0115 PM    ITTA BENA                 MS   WIND DAMAGE
01/03/00   LEFLORE                        CD REPORTED ROOF BLOWN OFF
                                          APT COMPLEX ALSO TRAILER
                                          DESTROYED NEAR BLEDSOLE
                                          FARMS.

0130 PM    NEWELLTON                 LA   WIND DAMAGE
01/03/00   TENSAS                         CD REPORTS SHED BLOWN AWAY
                                          AND TRAILER DAMAGED.

0130 PM    INVERNESS                 MS   WIND DAMAGE
01/03/00   SUNFLOWER                      CD REPORTS ONE TREE DOWN.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 6:14 PM CSTTornado WarningJANLeake31 min
Jan 3, 6:41 PM CSTSevere Thunderstorm WarningJANLincoln49 min
Jan 3, 6:43 PM CSTTornado WarningJANLeake47 min
Jan 3, 6:46 PM CSTSevere Thunderstorm WarningJANCovington, Jones44 min
Jan 3, 7:02 PM CSTSevere Thunderstorm WarningJANCopiah, Lawrence, Simpson43 min
Jan 3, 7:07 PM CSTSevere Thunderstorm WarningJANNeshoba, Winston38 min
Jan 3, 7:16 PM CSTSevere Thunderstorm WarningJANClarke, Jasper44 min
Jan 3, 7:24 PM CSTTornado WarningJANJones51 min
Jan 3, 7:44 PM CSTTornado WarningJANSimpson, Smith31 min
Jan 3, 8:05 PM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence25 min
Jan 3, 8:10 PM CSTSevere Thunderstorm WarningJANClarke35 min
Jan 3, 8:33 PM CSTTornado WarningJANCovington27 min
Jan 3, 8:49 PM CSTSevere Thunderstorm WarningJANJasper31 min
Jan 3, 10:48 PM CSTSevere Thunderstorm WarningJANForrest27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.